Missouri, 2014Tornadoes and Flash Flooding in Missouri, September 9 to 10, 2014
September 9 to 10, 2014 · NWS EAX · 33 events in 10 counties and zones
During the afternoon and evening of September 9, 2014 a line of thunderstorms moved though eastern Nebraska into Iowa and northern Missouri. Along the southwestern edge of the line a strong supercell formed, producing widespread wind and hail across far northwestern Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening of September 9, 2014 a line of thunderstorms moved though eastern Nebraska into Iowa and northern Missouri. Along the southwestern edge of the line a strong supercell formed, producing widespread wind and hail across far northwestern Missouri. This supercell went on to produce 5 brief and weak tornadoes across northwestern Missouri before finally dissipating. The main line of convection then caused wind damage across northern Missouri through the remainder of the overnight hours. Another tornado then formed early in the morning on September 10 near Kirksville, Missouri. This tornado moved into the town and caused some minor damage to trees and residences. Once the wind and tornado threat decreased widespread heavy rain, producing up to 10 inches in some areas, caused flooding and flash flooding across much of northern Missouri, including closures to several main highways. No injuries were reported as a result of the severe weather and flooding, but the far northern part of the state received much damage on account of the winds and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 9, 1:19 PM CST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 9, 1:19 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
219 PM CDT Tue Sep 9 2014
.SHORT TERM...(This Evening through Thursday Night)
Issued at 219 PM CDT TUE SEP 9 2014
The main focus in the near term is the severe potential for this
afternoon and overnight tonight. The various NWP differ with respect
to development and timing and are having a tough time depicting the
current warm air advection induced convection across eastern NE and
IA. For this fcst issuance have stayed the course with the best
chance for surface based storms developing across the northwestern
counties, per VIS satellite and radar trends. The convection should
then spread across the CWA overnight tonight. The Flash Flood Watch
that is in effect beginning 00Z tonight through 12Z tomorrow looks on
track as that area should see training storms producing a large swath
of rainfall of 1-2 inches with locally higher amounts. As for the
hail, wind, and tornado threats, those too have the higher
probabilities across our northern zones this evening as that is where
the best supportive shear and instability exist well into the
overnight hours. The activity should continue well into the night
with straight line winds being the main issue of concern, though QLCS
issues may develop if a line can consolidate over the CWA.
The precip should slowly end from northwest to southeast very late
tonight into tomorrow morning with the passage of a cold front. The
exception should be our far south central and southeast zones where
showers and scattered storms will linger well into the day on
Wednesday. Once that activity moves off the entire CWA should see
very cool temperatures for Thursday and Thursday night.
.LONG TERM...(Friday through Tuesday)
Issued at 219 PM CDT TUE SEP 9 2014
Strong cold air advection will continue on Friday, holding highs in
the mid 50s to around 60 degrees -- nearly 25 degrees below seasonal
normals. A few light showers are possible as the upper trough moves
over Friday and Friday evening, then surface high pressure will
build in for Saturday and Sunday, keeping temperatures cool and
precipitation chances nil.
Return flow on the back side of the high will allow temperatures to
warm back into the 70s by Monday, while flow gradually flattens to
zonal and allows a few disturbances to float back into the region,
creating lower-end chances for showers and storms for the beginning
of the next work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1216 PM CDT TUE SEP 9 2014
Thunderstorms are expected to impact the terminals later this
afternoon and overnight tonight. Uncertainty exists as to how long to
keep TSRA in the TAFS, but at this time believe the first of what
should be two rounds of precip was placed in a TEMPO. Will amend TAFs
once storms develop to better time them out. VCTS is very possible
well into the night ahead of a cold front that will slowly move in
from the northwest and produce a quick wind shift out of the northwest
by mid-morning Wednesday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH from 7 PM CDT this evening through Wednesday
morning FOR MOZ001>008-011>017.
&&
SHORT TERM...Pietrycha
LONG TERM...Laflin
AVIATION...PietrychaHazardous weather outlook, Sep 9, 2:30 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT TUE SEP 9 2014
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-102030-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
330 PM CDT TUE SEP 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AFTERNOON THUNDERSTORMS WILL PERSIST ACROSS FAR NORTHEAST MISSOURI
INTO THE EVENING HOURS...THOUGH THIS EARLY EVENING ACTIVITY IS NOT
EXPECTED TO BE SEVERE.
MORE ROBUST THUNDERSTORM ACTIVITY IS EXPECTED LATER THIS
AFTERNOON...MAINLY NORTH OF INTERSTATE 70 AFTER 5 PM. THESE STORMS
COULD BE STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND
PERHAPS A TORNADO OR TWO. THE BEST CHANCE FOR THESE STORMS WILL BE
ALONG AND NORTH OF HIGHWAY 36 AND WEST OF INTERSTATE 35.
ADDITIONALLY...TORRENTIAL RAIN FROM STORMS TODAY AND TONIGHT MIGHT
LEAD TO FLASH FLOODING.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT PERIOD
AND EXIT THE AREA BY WEDNESDAY AFTERNOON.
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS
EVENING ALONG AND NORTH OF INTERSTATE 70...ESPECIALLY IN FAR
NORTHWEST MISSOURI...ALONG AND WEST OF INTERSTATE 35.
Event by event
12 flash flood, 8 hail, 7 tornado, 6 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Atchison
- When
- September 9, 4:17 PM CST
- Where
- Atchison County, 2.14 mi NNE of Watson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.510, -95.620
An Emergency Manager from Atchison County reported a 60 mph wind gust near Watson, Missouri.
Hail, Atchison
- When
- September 9, 4:17 PM CST to 4:19 PM CST
- Where
- Atchison County, 2.14 mi NNE of Watson
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.510, -95.620
Hail, Atchison
- When
- September 9, 4:40 PM CST
- Where
- Atchison County, 1.72 mi ENE of Rockport
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 40.430, -95.490
Hail, Atchison
- When
- September 9, 4:43 PM CST
- Where
- Atchison County, 2.61 mi NE of Phelps City
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 40.430, -95.570
Hail, Atchison
- When
- September 9, 4:44 PM CST to 4:47 PM CST
- Where
- Atchison County, 2.21 mi WNW of Tarkio
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.440, -95.420
Tornado, Atchison
- When
- September 9, 4:50 PM CST to 4:57 PM CST
- Where
- Atchison County, 3.8 mi ENE of Rockport to 1.05 mi ENE of Tarkio
- Rating
- EF0
- Path length
- 4.89 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.441, -95.453
A supercell moved southeastward through northwest Missouri and produced a weak tornado near the city of Tarkio, Missouri. While parts of the city saw strong winds there was not much reported damage.
Hail, Atchison
- When
- September 9, 4:50 PM CST to 4:52 PM CST
- Where
- Atchison County, 1.48 mi NNW of Tarkio Gould Muni Ar
- Measured
- 1.25 in hail
- Reported by
- State Official
- Coordinates
- 40.470, -95.380
Thunderstorm Wind, Atchison
- When
- September 9, 4:57 PM CST to 4:59 PM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.440, -95.380
Fire department in Tarkio, Missouri reported 70 mph winds. The city went without power. The storm was accompanied by golf ball sized hail.
Thunderstorm Wind, Atchison
- When
- September 9, 5:15 PM CST to 5:18 PM CST
- Where
- Atchison County, 0.87 mi NW of Fairfax
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.340, -95.410
Dispatch received a report of 70-80 mph wind near Fairfax, Missouri.
Thunderstorm Wind, Atchison
- When
- September 9, 5:21 PM CST to 5:25 PM CST
- Where
- Atchison County, 0.69 mi N of Tarkio
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.440, -95.380
Fire department in Tarkio reported strong winds and trees down around town.
Flash Flood, Atchison
- When
- September 9, 5:50 PM CST to 6:50 PM CST
- Where
- Atchison County, 0.95 mi E of Tarkio to 0.91 mi N of Tarkio Gould Muni Ar
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.428, -95.362
Many streets in Tarkio had over a foot of water running over them. Highway AA north of Tarkio was also flooded by running water, caused by heavy rain.
Tornado, Holt
- When
- September 9, 6:10 PM CST to 6:11 PM CST
- Where
- Holt County, 0.3 mi WNW of Maitland to 0.62 mi ENE of Maitland
- Rating
- EF0
- Path length
- 0.87 mi
- Path width
- 30 yd
- Continued into
- Nodaway, Mo (EAX)
- Reported by
- NWS Employee
- Coordinates
- 40.202, -95.085
A weak tornado formed near the city of Maitland and moved eastward over the Nodaway River into Nodaway County, where it dissipated east of Graham, MO. The tornado was witnessed by off duty NWS employee, and caused some minor tree and power line damage along its path.
Tornado, Nodaway
- When
- September 9, 6:11 PM CST to 6:15 PM CST
- Where
- Nodaway County, 2.06 mi W of Graham to 0.14 mi ENE of Graham
- Rating
- EF0
- Path length
- 2.17 mi
- Path width
- 30 yd
- Reported by
- NWS Employee
- Coordinates
- 40.203, -95.069
This is a continuation of the tornado that formed west of Maitland in Holt County. The tornado moved over the city of Graham, but only caused minor tree and power line damage.
Thunderstorm Wind, Holt
- When
- September 9, 6:20 PM CST to 6:23 PM CST
- Where
- Holt County, 0.53 mi E of Maitland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.200, -95.070
Trees and powerlines were down in Maitland. A tornado was confirmed near Maitland, but it's unclear if the damage in town resulted from the tornado or other thunderstorm winds.
Tornado, Holt
- When
- September 9, 6:35 PM CST to 6:36 PM CST
- Where
- Holt County, 2.75 mi SW of Maitland to 2.68 mi SW of Maitland
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 25 yd
- Reported by
- NWS Employee
- Coordinates
- 40.176, -95.121
A weak and brief tornado formed near the city of Maitland. It only persisted for a minute or less and did not damage.
Tornado, Holt
- When
- September 9, 6:40 PM CST to 6:41 PM CST
- Where
- Holt County, 1.79 mi SW of Maitland to 1.7 mi SW of Maitland
- Rating
- EF0
- Path length
- 0.11 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.185, -95.108
A weak and brief tornado formed just southwest of Maitland, Missouri, but caused little to no damage.
Flash Flood, Atchison
- When
- September 9, 6:54 PM CST to 7:54 PM CST
- Where
- Atchison County, 0.65 mi E of Rockport to 0.71 mi SSE of Rockport
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.420, -95.508
US Highway 111, which is also Main Street into Rockport was impassable due to running water from heavy rain.
Hail, Andrew
- When
- September 9, 7:20 PM CST to 7:23 PM CST
- Where
- Andrew County, 3.25 mi WNW of Rosendale
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.060, -94.890
Hail, Andrew
- When
- September 9, 7:22 PM CST to 7:25 PM CST
- Where
- Andrew County, 0.87 mi SE of Rosendale
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 40.040, -94.820
Tennis ball sized hail reported near Rosendale.
Hail, Andrew
- When
- September 9, 7:51 PM CST to 7:53 PM CST
- Where
- Andrew County, 2.07 mi N of Savannah
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.960, -94.830
Flash Flood, Nodaway
- When
- September 9, 8:19 PM CST to 9:19 PM CST
- Where
- Nodaway County, 3.38 mi NW of Quitman to 2.82 mi WNW of Quitman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.407, -95.122
Several areas across Nodaway County received several inches of rain, which led to many roads being impassible for a short time near Burlington Junction, Barnard, Skidmore, and Arkoe.
Flash Flood, Nodaway
- When
- September 9, 8:19 PM CST to 9:19 PM CST
- Where
- Nodaway County, 1.44 mi E of Pumpkin Center to 1.58 mi SW of Barnard
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.203, -94.843
Several areas across Nodaway County received several inches of rain, which led to many roads being impassible for a short time along Highway 71 near Barnard.
Flash Flood, Nodaway
- When
- September 9, 8:19 PM CST to 9:19 PM CST
- Where
- Nodaway County, 1.26 mi WNW of Skidmore to 1.3 mi WSW of Skidmore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.290, -95.100
Several areas across Nodaway County received several inches of rain, which led to many roads being impassible for a short time near Barnard, Skidmore, Arkoe, and Burlington Junction.
Flash Flood, Nodaway
- When
- September 9, 8:19 PM CST to 9:19 PM CST
- Where
- Nodaway County, 4.69 mi NW of Pumpkin Center to 4.73 mi ESE of Arkoe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.250, -94.930
Several areas across Nodaway County received several inches of rain, which led to many roads being impassible for a short time near Barnard, Skidmore, Arkoe, and Burlington Junction.
Tornado, De Kalb
- When
- September 9, 9:22 PM CST to 9:23 PM CST
- Where
- De Kalb County, 0.53 mi N of Fairport to 0.89 mi NE of Fairport
- Rating
- EF0
- Path length
- 0.75 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 39.988, -94.351
A weak and brief tornado formed near Fairport, Missouri. Several trees were down across town, and some landed on roofs causing some minor housing damage.
Thunderstorm Wind, De Kalb
- When
- September 9, 9:25 PM CST to 9:28 PM CST
- Where
- De Kalb County, Fairport
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.980, -94.350
Several trees and powerlines were down in the town of Fairport. At least one residence has a roof missing, while other structures in town had trees fall on top of them. This wind damage could be associated with a weak and brief tornado, which was confirmed to have moved through that area, but it's unclear if the damage was a direct result from the tornado or other strong winds from the thunderstorms.
Flash Flood, Grundy
- When
- September 9, 10:22 PM CST to September 10, 11:22 AM CST
- Where
- Grundy County, 2.33 mi NNE of Trenton Arpt to 1.68 mi SE of Trenton Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.110, -93.581
Areas around Trenton received between 4 and 6 inches of rain in a short time, and as a result many roads in and around Trenton were flooded with running water. In Trenton, manhole covers were lifted into the street, and according to one resident there was flooding in areas that have never flooded in the past. As of 5 am the next morning several streets were still flooded and the airport had received nearly 6 inches of rain.
Flash Flood, Holt
- When
- September 9, 11:00 PM CST to September 10, 12:00 AM CST
- Where
- Holt County, 3.07 mi NW of Mound City to 2.68 mi NNE of Mound City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.163, -95.269
Interstate 29 between mile marker 86 and 88 had water running over it from Squaw Creek.
Flash Flood, Daviess
- When
- September 9, 11:04 PM CST to September 10, 12:04 AM CST
- Where
- Daviess County, 1.91 mi N of Altamont to 0.39 mi ENE of Gallatin
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.908, -94.102
Highway 6 between Gallatin and Altamont had several inches of flowing water running across the roadway.
Tornado, Adair
- When
- September 10, 1:40 AM CST to 2:06 AM CST
- Where
- Adair County, 2.11 mi E of Pure Air to 2.33 mi SSW of Adair
- Rating
- EF1
- Path length
- 18.27 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 40.170, -92.740
During the overnight hours, a quickly moving storm complex produced a tornado in Adair County, which caused some rural tree damage as well as some structure damage in Kirksville. Several power poles were also snapped as a result of this weak tornado.
Flash Flood, Linn
- When
- September 10, 2:28 AM CST to 3:28 AM CST
- Where
- Linn County, 5.42 mi SSW of Hecla to 5.61 mi WSW of Haseville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.858, -93.371
State route C was closed near Shelby due to flooding along West Yellow Creek.
Flash Flood, Adair
- When
- September 10, 3:04 AM CST to 4:04 AM CST
- Where
- Adair County, 1.6 mi SE of Gibbs to 1.91 mi SW of Willmathsville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 40.085, -92.396
Between 8 and 10 inches of rain fell across the area overnight during the 9th and 10th of September. As a result there was reported flashflooding in and around Kirksville. State route 11 was closed due to flooding along Steer Creek, and State Route 149 was closed due to flooding along Shut Eye Creek. Highway 6, five miles east of Kirksville was flooded. At Kirksville Regional Airport 8.62 inches of rain was reported.
Flash Flood, Macon
- When
- September 10, 4:16 AM CST to 5:16 AM CST
- Where
- Macon County, 1.53 mi ENE of Mercyville to 3.83 mi ENE of Sue City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.982, -92.646
Highway 156 was closed west and east of La Plata due to running water from heavy rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, September 9 to 12, 2014$4.5 million · 2 in hail · 108 events
- Hail and Damaging Wind in Kansas, September 9, 2014$1.1 million · 1 in hail · 3 events
- Flood and Hail in Nebraska, September 9 to 10, 2014$540,000 · 1 in hail · 14 events
- Tornado and Flash Flood in Nebraska, September 9, 2014$150,000 · EF1 · 10 events
- Hail and Damaging Winds in Kansas, September 9, 2014$100,000 · 65 kt wind · 10 events
- Damaging Wind in Illinois, September 9, 2014$150,000 · 61 kt wind · 1 event
- Winter Weather and Strong Wind in Montana, September 9 to 12, 2014$51,000 · 4 events
- Damaging Winds in Kansas, September 9, 2014$36,000 · 78 kt wind · 2 events
- Lakeshore Flood and Heavy Rain in Michigan, September 9 to 11, 2014$7,000 · 18 events
- Damaging Winds in Kansas, September 9, 201487 kt wind · 8 events
- Tornado and Flash Flooding in Missouri, September 9 to 10, 2014EF0 · 5 events
- Heavy Snow in Montana, September 9 to 11, 20143 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543950, 543951, 543952, 543953, 543955, 543440, 543954, 543956, 543957, 543958, 543969, 543441, 543442, 543959, 543443, 543444, 543970, 543960, 543962, 543961, 543971, 543972, 543973, 543974, 543445, 543963, 543975, 543978, 543976, 543446, 543981, 543986, 543990.